1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin and meals

Discussion in 'Ask A Question' started by mancunian61, May 6, 2018.

  1. mancunian61

    mancunian61 Prefer not to say · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    61
    Hi all,

    I'm Type 2 and about four weeks or so into taking insulin after a serious DKA incident, on tablets before that.

    Now taking fixed doses of Novarapid 3 x daily at breakfast, lunch and tea and Lantus in the middle of the day.

    I understand about taking the Novarapid with meals and have settled nicely into the routine of the three daily injections with the extra Lantus injection when at home. Also if I don't eat, I don't take the insulin.

    My question and confusion is on a less routine day such as this morning - I understand that, preferably, the Novarapid injections should be 3-4 hours apart to be effective but what should you do if you have a late lunch nearer to teatime or such as this morning when I had breakfast of cereal at 9.00 and my husband has very kindly made me a mid morning sandwich at 11.00 am - too early for lunch!

    I may now have another sandwich or something nearer to 2.00 pm and then tea will be around 6-7.00 pm.

    What should I be doing with the insulin?

    When I mentioned this to the diabetic nurse she said to try and keep the meals to a regular routine, but that's not always the way, or am I being stupid and I now HAVE to have regular meals, no matter what and no larger snacks in between on the occasional days, especially when on holiday?

    Any advice welcome :)

    Thanks,

    Ann
     
  2. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    3,535
    Likes Received:
    2,781
    Trophy Points:
    198
    As long as you're on fixed doses, I would try to live as regularly as possible. However, the basal/bolus regime which you are on is designed to enable us to live irregular lives. I think you best learn to carb-count to adjust your insulin to different meals and different days. See if they offer some course in your area. As you'll get better at that and more confident about making decisions regarding your insulin/food/exercise you'll be able to dose for what you'll eat at the time you want to eat. The only way to learn this is to use A LOT of test strips, or a Libre/GCM (which I use).

    For instance, I was at a bbq party yesterday and had the following injections: 1. I fancied a small piece of baguette and injected for that. 2. Five minutes later I decided I wanted a beer after all, so injected for that. Ate salad and stuff from bbq. 3. an hour later I saw I was going up much faster than I expected, although still in range, figured I had eaten some hidden carbs, so I took a correction. 4. Saw it was going down faster than I expected (must have been to eager to correct) so had a very small bite of birthday cake. Tasted real good, so decided to be naughty and eat a full half slice and injected for that. 5. Went home, dropped slowly on the way back but started to rise an hour later. Took a correction.
    (WARNING: Don't try to pull tricks like this until you know way more about how your body reacts to food and insulin! It could land you in very nasty places. I only told you to let you know it's very well possible to live an irregular life on insulin)

    Now the above is a bit extreme, and I usually have only one injection per meal, but it shows it's perfectly possible to eat and inject more often than once every 4 hours. The problem with that is that you have to take in account the insulin still going around in your body to prevent going low. You don't learn that in a week.

    Good luck, and nag your nurse about a course! Do you know if she has many patients on mealtime/long-acting insulin? It could very well be she's a bit out of her depth with it, and therefore reluctant to support you in finding your insulin to carbs ratio's. Much easier to tell your patients to eat the same amount of carbs at the same time with the same insulin of course. It's what diabetics did for years when everyone was on mixed insulin. That mixed inulin regime is why so many people, including HCP's think diabetics need to live very regular, boring lives.
     
    • Agree Agree x 2
    • Useful Useful x 1
  3. mancunian61

    mancunian61 Prefer not to say · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    61
    Thanks for your reply - I am actually booked on a one day DESMOND course next Friday, so hopefully will be a bit more clued up after that :)

    I'm not sure about the nurse (she is the hospital diabetic team nurse), I did get the impression that she is a long experienced specialist in diabetes and that she know best about all things diabetic, even more so that the doctors - which is I'm sure is true in some cases, but I did get the impression that 'she knows best' in all aspects. I will have to see how I go on with her, next meeting in about 2 weeks or so. :)
     
  4. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    3,535
    Likes Received:
    2,781
    Trophy Points:
    198
    Perfect!
    Also perfect! Probably she wants to start slowly, especially as you've been so ill. Things will get better soon :)
    Try to learn everything you can on the course (but don't nessesarily believe everything they tell you), and come back on the forum with all your questions. We can't give you any direct advice about dosing or timing, we can however tell you how we do or experience things.
    Good luck!
     
    • Friendly Friendly x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook